Hi there, let me start off by saying my thanks to Keith Taylor and this website for convincing me to finally get on allopurinol after some 15 years of awful suffering and flare ups. Now, the downside.
48 years old, have been taking prescribed allopurinol since Nov.11/2015. Started at 300 mgs daily. Upped dosage about this time last year due to a fairly severe albeit short flare up of 2 days. Went to 400 mg daily in July ’16. By January ’17 I upped my dosage to 600 mg daily as I had a long, nagging flare up, not severe, was still fairly mobile but it dragged on for nearly 2 weeks. I think I found another trigger from that flare up (buffalo wing flavoured potato chips) and since that time have not had a flare up of any kind, yay!
However, within the past 2 months have found a new girlfriend, she’s great, everything a heterosexual male could want BUT my sexual performance is suddenly a disaster! I can get erect but can not maintain and certainly can not achieve orgasm. Guess how she likes that! So, last night, along with this issue another thing that has been bothering me is this recent change in waistline. Used to be a very steady 34″ waist for years, 33″ with some brands but these past few months have been straining to fit into my jeans, shirts straining at the buttons due to a pot belly and indents in my belly from my pants buttons. The weird part is I haven’t actually gained any appreciable weight, 10 years ago I was in really great shape and weighed 208 lbs, currently weigh 215 lbs! I google possible weight gain from allopurinol and what do I find out but that the medicine has been linked to lack of sexual performance, loss of libido, loss of interest in sexual intercourse. Ding ding!! I start reading this list provided by the Mayo Clinic on possible ‘rare’ side effects and I think I have half of them. Really lacking energy, strength in arms and legs. Went on some serious hiking trips with her last weekend and thought ‘no problem, I’ve done quite a few healthy hikes these past few years’ and I was like an old man out there!! The one hike was an elevation of 700m over 5kms and I am stopping every 5 minutes on the way up to catch my breath!! Additionally, I was changing to go into the gym this past winter and realized my lower legs were really swollen. One of the possible side effects? Swollen lower legs.
Now I had reduced my daily dosage in April ’17 back down to 400 mgs and after my research last night I am going to reduce down to the original 300 mgs and as soon as my job will allow me I will be going to see a doctor with some very obvious concerns. Please understand, I live in Canada, I moved from one province to another last August so I no longer have a personal physician, who was great I might add, would listen to my issues and take my insights into consideration. Currently I have been dealing with the usual revolving door of doctors in walk in clinics AGAIN, you must understand, in Canada, as long as you’re not bleeding to death on the office floor you’re healthy. So I have been requesting another blood test and have been told that they’re pointless, it’s diet, it’s beer now here’s your refill, get lost. Believe me, this has NOT been easy for me to do and my line of work does not allow me to take an hour or two off to go see a doc, I have to take an entire day off without pay, isn’t construction a wonderful way to make a living?
So, having said all of this, and if anyone has read the entire post I admire your interest and patience, now I have to ask, has anyone here had any similar issues with allopurinol after 18 months? I have read a few testimonials elsewhere’s from very concerned young men about the same performance issue, one guy got a testosterone boost from his GP but I have been really considering now all of my issues and it all makes sense. The swollen legs, the lack of energy and the lack of interest in sex. I really don’t want to be like this the rest of my life. If anyone has any advice at this point I would really appreciate it, thanks!